Hail, Perkins
- When
- August 27, 10:25 PM MST
- Where
- Perkins County, 5.4 mi WNW of Usta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.250, -102.263
A supercell thunderstorm intensified over eastern Perkins County and tracked east-southeast across northern Ziebach County. The storm produced large hail, strong wind gusts, and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm intensified over eastern Perkins County and tracked east-southeast across northern Ziebach County. The storm produced large hail, strong wind gusts, and heavy rain. Three to six inches of rain fell over central Perkins and northern Ziebach Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 10:25 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1125 PM MDT TUE AUG 27 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 259 AM MDT TUE AUG 27 2013 LATEST SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHWESTERN SOUTH DAKOTA. A SURFACE BOUNDARY ARCS TO THE SOUTHEAST FROM THE LOW PRESSURE CENTER INTO SOUTHEASTERN SOUTH DAKOTA. ANOTHER BOUNDARY EXTENDS NORTHEASTWARD FROM THE LOW PRESSURE CENTER TOWARD KBIS. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHERN BOUNDARY THIS AFTERNOON AND SHEAR PROFILES INDICATE A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE BOUNDARY IN NORTHWESTERN SOUTH DAKOTA INTO THE EARLY EVENING. DUE TO THE HOT TEMPERATURES AND RELATIVELY MOIST BOUNDARY LAYER WILL KEEP THE MENTION OF ISOLATED THUNDERSTORMS FOR THE REST OF THE AREA THROUGH THIS EVENING. A WEAK LL JET WILL DEVELOP ACROSS WRN SD OVERNIGHT. DUE TO INCREASING MID LEVEL THETA-E ADVECTION WILL ALSO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. ON WEDNESDAY...THE THERMAL RIDGE BUILDS OVER THE AREA...LEADING TO POSSIBLY THE HOTTEST DAY OF THE WEEK. INSTABILITY WILL INCREASE SLIGHTLY OVER THE VALUES OF TODAY...WITH SIMILAR SHEAR...SO THE THREAT FOR SEVERE TSTMS MAY BE A BIT HIGHER ON WEDNESDAY AFTN/EVE. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 259 AM MDT TUE AUG 27 2013 A STRONG UPPER RIDGE WILL PERSIST ACROSS THE CNTRL CONUS THROUGH THE END OF THE WEEK. THE RESULT WILL BE CONTINUED HOT WEATHER ALONG WITH PERIODIC CHANCES FOR THUNDERSTORMS AS EMBEDDED WAVES MOVE THROUGH THE W/SW FLOW ALOFT. LONGER RANGE GUIDANCE IS IN GOOD AGREEMENT WITH AN UPPER TROF MOVING THROUGH SCNTRL CANADA ON SATURDAY...WHICH WILL DRIVE A COOL FRONT THROUGH THE NRN PLAINS. THIS WILL PROVIDE SOME RELIEF FROM THE HEAT FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK...ALTHOUGH TEMPS WILL MOST LIKELY STILL REMAIN ABOVE AVERAGE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1123 PM MDT TUE AUG 27 2013 ISOLATED TSRA ARE POSSIBLE TONIGHT OVER THE CWA...WITH SCATTERED TSRA AND LOCAL MVFR VSBYS/CIGS OVER NORTHWEST SD THROUGH EARLY THIS MORNING. HIGH-BASED TSRA MAY DEVELOP WEDNESDAY AFTERNOON/EVENING. OTHERWISE...VFR CONDITIONS WILL CONTINUE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...JOHNSON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT TUE AUG 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 4 W IRON LIGHTNING 45.18N 101.92W
08/27/2013 E60 MPH ZIEBACH SD PUBLIC
0627 PM HAIL 4 W IRON LIGHTNING 45.18N 101.92W
08/27/2013 E1.00 INCH ZIEBACH SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 704 PM MDT TUE AUG 27 2013 SDZ026-031-072-073-280145- PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 704 PM MDT TUE AUG 27 2013 ...A PERIOD OF STRONG GUSTY WINDS POSSIBLE... NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW BOUNDARY...EMANATING FROM THUNDERSTORMS OVER NORTHWEST SOUTH DAKOTA. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE AS THIS OUTFLOW BOUNDARY PASSES. LOCATIONS IN THE PATH OF THIS OUTFLOW BOUNDARY INCLUDE... DOWNTOWN RAPID CITY... ELLSWORTH AFB... BOX ELDER... RAPID VALLEY... RAPID CITY AIRPORT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND 72... && LAT...LON 4403 10294 4403 10328 4448 10329 4445 10293 TIME...MOT...LOC 0059Z 005DEG 28KT 4439 10310 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 8 NNE DUPREE 45.16N 101.53W
08/27/2013 E1.75 INCH ZIEBACH SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST IRON LIGHTNING 45.18N 101.84W
08/27/2013 E80 MPH ZIEBACH SD PUBLIC
POLE BARN LIFTED OFF FOUNDATION
&&
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT TUE AUG 27 2013
SDZ002-280245-
PERKINS SD-
813 PM MDT TUE AUG 27 2013
...STRONG THUNDERSTORM OVER EASTERN PERKINS COUNTY...
AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEADOW...OR 30 MILES SOUTH OF LEMMON...
MOVING EAST AT 15 MPH.
HAIL AROUND THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN PERKINS COUNTY...EAST OF MEADOW.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4545 10199 4543 10200 4542 10200 4543 10227
4558 10229 4564 10200
TIME...MOT...LOC 0212Z 261DEG 15KT 4551 10217
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 4 SE MEADOW 45.49N 102.16W
08/27/2013 E60 MPH PERKINS SD PUBLIC
0820 PM HAIL 4 SE MEADOW 45.49N 102.16W
08/27/2013 E1.00 INCH PERKINS SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 05:26 UTC.
2 thunderstorm wind, 2 flood, 1 hail, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Heavy rain caused flash flooding along Thunder Butte Creek, Hart Creek, and their tributaries. Rural roads were flooded when culverts were quickly overwhelmed from the excessive runoff.
Excessive rainfall and continued runoff caused flooding along several creeks and streams, including Thunder Butte Creek, Hart Creek, and their tributaries.
Heavy rain caused flooding along Twin Butte Creek, Worthless Creek, Beaver Trap Creek, and the tributaries of Thunder Butte Creek. A few rural roads were flooded when culverts were overwhelmed from the excessive runoff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470768, 475953, 470771, 474172, 474173, 474174.